Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
140 Posts
Discussion Starter · #1 ·
Wtf...
For the last few days. I'd been taking all my meds in the morning with a cup of Earl Gray tea, since it tends to help me poop (sometimes too much).I just discovered that bergamot in Earl Gray has the same effects on digestion as grapefruit-- it inhibits the enzymes so that you absorb WAY too much of whatever medicines you're taking. So I've essentially been getting about 20 times the regular dose of Buspar and Bentyl for four days. No wonder I've been feeling like ####!!A lot of you probably know not to take prescription drugs with grapefruit juice. Be careful with Earl Gray tea, too.
 

·
Registered
Joined
·
34,955 Posts
Wiki has a citation for that.http://en.wikipedia.org/wiki/Earl_Grey_teaThe flavor is from a citrus fruit and seems to have some compounds in common with grapefruit.I don' t know what amount you need to get a 20X overdose of other medications. However it does look like if you are taking medications with a grapefruit warning on them it may be wise to avoid Earl Grey Tea.
 

·
Registered
Joined
·
140 Posts
Discussion Starter · #4 ·
The all-knowing University of Wikipedia, of course! Bergamot's got a compound in it that's almost identical to the one in grapefruit juice..."Bergamot is also a source of bergamottin which, along with the chemically related compound 6’,7’-dihydroxybergamottin, is believed to be responsible for the grapefruit juice effect in which the consumption of the juice affects the metabolism of a variety of pharmaceutical drugs." (this statement is sourced to an academic journal)Mayo Clinic sez:Chemicals in grapefruit juice and grapefruit pulp interfere with the enzymes that break down (metabolize) various drugs in the digestive system — including certain calcium channel blockers and cholesterol-lowering drugs. The result can be excessively high levels of these drugs in the blood and an increased risk of potentially serious side effects.It lists Buspar as one of the drugs that it can cause "serious side effects" due to excessive intake. Mayo Clinic also says that "related" fruits can cause the same problem; bergamot is a close relative of the grapefruit.
 

·
Registered
Joined
·
140 Posts
Discussion Starter · #5 ·
Kathleen: there are a few pages that say that grapefruit juice can increase the metabolism of Buspar 20-fold. I don't know with certainty that it's as big of an issue with Earl Gray, but I'm definitely not ruling out the possibility that I got way too much. :/I obviously haven't had a fatal overdose, but I think it could have been contibuting to some of my problems.
 
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top